Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS New Orleans, LA

May 17, 2004Jefferson Parish, Orleans Parish, Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at May 17, 2004, 8:09 PM CDT for Jefferson Parish, Orleans Parish, Saint Charles Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 8:09 PM CDT (01:09 UTC)
Expired
May 17, 2004, 11:00 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Orleans Parish, LA, Saint Charles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3264 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3264 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 180109
FFWNEW
LAC051-071-089-180400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
809 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...TIMBERLANE...METAIRIE...MARRERO...
  KENNER...HARVEY...AVONDALE
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ORLEANS
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HAHNVILLE

* UNTIL 1100 PM CDT

* AT 805 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS 
AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS A WIDE AREA OF
ST. CHARLES...UPPER JEFFERSON...AND ORLEANS PARISHES. THE AREA OF 
HEAVY RAIN WAS NEARLY STATIONARY. RADAR RAINFALL ESTIMATES INDICATED
ONE-HALF INCH TO TWO INCHES SINCE 7 PM WITH MUCH HEAVIER AMOUNTS OF 
2 TO 4 INCHES IN THE MARSHLAND OF WESTERN ST. CHARLES PARISH.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES THROUGH 9 PM WILL 
CAUSE FLOODING OF STREETS AND LOW LYING AREAS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 2981 9046 3002 9051 3006 9043 3000 9002
          2989 8999 2974 9024

$$

22
1 follow-up statement
000 
WGUS74 KLIX 180305
FFSNEW
LAC051-071-089-180400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1004 PM CDT MON MAY 17 2004

...A FLASH FLOOD WARNING CONTINUES FOR JEFFERSON...ORLEANS...AND ST. 
CHARLES PARISHES UNTIL 1100 PM CDT...

AT 950 PM...JEFFERSON PARISH FIRE DEPARTMENT REPORTED THAT CLEARVIEW 
PARKWAY WAS CLOSED AT ELMWOOD. THERE WERE NUMEROUS REPORTS OF 
FLOODED STREETS ON BOTH THE EAST AND WEST BANK OF JEFFERSON PARISH.
STREET FLOODING WAS ALSO REPORTED IN ST. CHARLES PARISH IN NORCO AND 
ST. ROSE. THERE WERE NO REPORTS OF FLOODING IN NEW ORLEANS.

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN FROM LAKEFRONT 
AIRPORT TO NEW ORLEANS EAST...AND FROM SOUTHERN ST. CHARLES PARISH 
TO JUST NORTH OF LAFITTE. THE AREA OF RAIN WAS ONLY DRIFTING EAST... 
BUT WAS DECREASING IN INTENSITY. AN ADDITIONAL ONE-HALF TO ONE INCH 
OF RAIN IS EXPECTED THROUGH 11 PM. SOME STREET FLOODING IS POSSIBLE 
IN PORTIONS OF NEW ORLEANS.

WATER IN FLOODED AREAS OF ST. CHARLES AND JEFFERSON PARISHES IS 
EXPECTED TO RECEDE AROUND 11 PM. UNTIL THEN...DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.  

&

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:00 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 17, 3:00 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 PM CDT MON MAY 17 2004

.DISCUSSION...WET WEATHER CONTINUES TO IMPACT MUCH OF THE FORECAST
AREA THIS AFTERNOON AS A WEAK UPPER TROUGH CONTINUES ITS WAY SLOWLY
EASTWARD AS IT ENCOUNTERS AN UNSTABLE AND VERY MOIST ENVIRONMENT.
UNFORTUNATELY...THE LATEST NWP GUIDANCE DOES NOT OFFER TOO MUCH HOPE
FOR CLEARING CONDITIONS STARTING TOMORROW WITH THE UPPER TROUGH
APPEARING TO REMAIN CENTERED OVER THE REGION PROVIDING ANOTHER GOOD
ROUND OF SHOWERS AND THUNDERSTORMS FOR TUESDAY. THERE MAY BE A
GLIMMER OF HOPE FOR SOME RELIEF FOR THE WET WEATHER BY WEDNESDAY AS
WEAK RIDGING EXPANDS OVER THE SOUTHERN PLAINS HELPING TO USHER THE
UPPER TROUGH FURTHER TO THE EAST. AT THE SURFACE...NO CHANGE
EXPECTED AS A BROAD ATLANTIC HIGH CONTINUES TO IMPACT THE CENTRAL
GULF KEEPING SOUTHERLY FLOW IN PLAY ACROSS THE REGION. EVEN THOUGH
THE UPPER TROUGH MAY WORK ITS WAY EASTWARD...THIS SOUTHERLY FLOW
ALONG WITH MODEST ISENTROPIC SUPPORT SHOULD ALLOW FOR AT LEAST A
SLIGHT CHANCE FOR RAIN AND THUNDER MOST LIKELY THROUGH THE WEEKEND
AND INTO NEXT WEEK.
&&

PRELIMINARY POINT NUMBERS...
MCB 67 82 65 85 / 30 60 20 40
BTR 67 83 65 85 / 30 60 20 40
MSY 71 84 70 84 / 30 60 20 40
GPT 70 81 70 83 / 30 60 20 40
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

09
Hazardous weather outlook, May 17, 11:15 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT MON MAY 17 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1115 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL  AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.LOCALIZED FLOODING...NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
OUTLOOK AREA THIS AFTERNOON. BECAUSE OF THE SLOW MOVEMENT OF THESE
STORMS...PERIODS OF HEAVY RAIN ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...BECAUSE OF THE EXCESSIVE RAIN FROM THE PAST SEVERAL
DAYS...ADDITIONAL RAINFALL MAY LEAD TO LOCALIZED FLOODING ALONG
STREETS AND LOW LYING AREAS.

IN ADDITION TO THE FLOODING THREAT...SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG GUSTY
OUTFLOW WINDS. THE THUNDERSTORMS THOUGH ARE EXPECTED TO REMAIN BELOW
SEVERE THRESHOLDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE TUESDAY
AND WEDNESDAY...DIMINISHING TO ISOLATED THURSDAY THROUGH SUNDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REST OF
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT AND FIRST
RESPONSE AGENCIES ARE ADVISED TO MONITOR THE WEATHER SITUATION AND
FORWARD ANY REPORTS OF POSSIBLE FLOODING TO THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:02 PM CDTFlash Flood WarningLIXSaint Helena3 hr
May 17, 8:30 PM CDTSpecial Marine WarningLIX60 min
May 18, 11:25 AM CDTFlash Flood WarningLIXLafourche2 hr
May 18, 12:29 PM CDTSpecial Marine WarningLIX31 min
May 18, 12:29 PM CDTSpecial Marine WarningLIX31 min
May 18, 12:50 PM CDTSpecial Marine WarningLIX40 min
May 18, 3:37 PM CDTFlash Flood WarningLIXSaint Tammany113 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.